Frequent use of non-steroidal anti-inflammatory drugs (NSAIDs) or acetaminophen or regular use of COX-2 inhibitors was associated with an almost 20% higher risk of tinnitus, according to a study published in the Journal of General Internal Medicine.
Frequent use of moderate-dose aspirin was associated with a 16% higher risk among women aged younger than 60 years, frequent use of NSAIDs, acetaminophen, COX-2 inhibitors was associated with an almost 20% higher risk of developing tinnitus.
“Our findings suggest that analgesic users may be at higher risk for developing tinnitus and may provide insight into the precipitants of this challenging disorder,” said lead author Sharon Curhan, MD, Brigham and Women’s Hospital, Boston, Massachusetts. “Even though these analgesics are widely available without a prescription, these are still medications, and there are potential side effects. For anyone who is considering taking these types of medications regularly, it is advisable to consult with a healthcare professional to discuss the risks and benefits and to explore whether there are alternatives to using medication.”
The study included 69,455 women who were participants in the Nurses’ Health Study II as part of the Conservation of Hearing Study (CHEARS), a large, ongoing longitudinal investigation that examines risk factors for hearing loss and tinnitus among participants in several large, ongoing prospective cohort studies. Women were aged 31 to 48 years at the time of enrolment and were followed for over 20 years.
The primary outcome was incident persistent tinnitus, defined as tinnitus that was experienced by the participant several days per week or more.
Results showed that frequent use (6-7 days per week) of moderate-dose aspirin was associated with a 16% higher risk of tinnitus among women aged younger than 60 years, but not among older women. Frequent low-dose aspirin (≤100 mg) was not associated with elevated risk of developing tinnitus.
Frequent use of NSAIDs or frequent use of acetaminophen was associated with an almost 20% higher risk of developing tinnitus, and the magnitudes of the elevated risks tended to be greater with more frequent use.
Regular use (≥2 days per week) of COX-2 inhibitors was associated with a 20% higher risk of developing tinnitus as well.
The authors note that information on tinnitus and on analgesic use was self-reported by participants. Due to the nature of the condition, subjective tinnitus is perceived only by the individual, so the researchers needed to rely on self-reporting. The observational design of the study did not permit them to assign causality. The study population was primarily white, and all participants were female, so additional study of non-white populations and men is needed.
“Based on these findings, it will be informative to examine whether avoidance of analgesics may help alleviate tinnitus symptoms,” said Dr. Curhan. “Over-the-counter analgesics clearly have benefits with short-term use. However, frequent use of these medications and use over long periods of time may increase the risk of tinnitus and may cause other adverse health effects. Therefore, it is important to take these medications mindfully and to limit their use as much as possible, and to discuss any change in medication use, whether prescription or non-prescription, with your healthcare provider.”